Thunderstorm Wind, Pasquotank
- When
- August 20, 2:40 PM EST
- Where
- Pasquotank County, Elizabeth City
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.300, -76.233
Damage to sheds.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 9:28 AM EST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1028 AM EDT TUE AUG 20 2002 OF THE FEELING THAT...LEAVE IT OUT (PCPN) WHEN IN A DROUGHT...SO WL LWR POP (TO 20%) AND INCLD IN ONLY XTRM SE VA AND NE NC FOR THIS AFTERNOON (WHR IT HAS AT LEAST WANTED TO RA SPORADICALLY THIS SUMMER SO FAR). SFC CDFNT PRESSING SWD THRU FA ATTM...XPCTD TO BE S OF FA BRDR LINE IN NC BY THIS EVE/TNGT. HV ADJSTD WNDS IN BOTH ZFP AND CWF TO REFLECT FASTER/MR SGFNT WND SHIFT/SPD INCRS (AT THE CST ESP). WISH HAD BETTER NEWS...RA CHCS FOR REST OF THE WK DONT APR TO BE TOO GUD...WL EVALUATE WITH NEW PACKAGE. FCSTID = 25 .AKQ... MD...NONE. NC...NONE. VA...NONE.
NCZ014>017-030>032-VAZ096-097-202000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 303 PM EDT TUE AUG 20 2002 ...SLOW MOVING THUNDERSTORMS AFFECTING ACROSS INTERIOR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA... AT 300 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN FROM CHESAPEAKE AND SUFFOLK IN SOUTHEAST VIRGINIA...INTO INTERIOR COASTAL NORTHEAST NORTH CAROLINA. THE THUNDERSTORMS WERE MOVING SLOWLY AND ERRACTICALLY...AND ARE EXPECTED TO PERSIST THROUGH AT LEAST 415 PM. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. 25
NCZ015>017-032-202015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 326 PM EDT TUE AUG 20 2002 ...STRONG THUNDERSTORMS NEAR THE NORTHERN SHORE OF THE ALBEMARLE SOUND... AT 325 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A CLUSTER OF STRONG THUNDERSTORMS JUST NORTH OF THE ALBEMARLE SOUND...STRETCHING FROM NEAR ELIZABETH CITY WESTWARD INTO CENTRAL PASQUOTANK COUNTY INTO NORTHEAST NORTH CAROLINA. THE STORMS WERE MOVING SLOWLY AND ERRACTICALLY...AND ARE EXPECTED TO PERSIST THROUGH 415 PM. RAINFALL RATES OF 1 1/2 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. ADDITIONALLY...STRONG WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND EVEN SMALL HAIL ARE EXPECTED WITH THESE STORMS. 25
The Norfolk radar (KAKQ), 103 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
Damage to sheds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313129.